News Story: Full Text
Sponsored By
AbbVie
Please Click On The Above Banner For More Details
Braintumor Website

 

Avastin May Cause Leukoencephalopathy Syndrome


Posted on: 03/13/2006

Avastin May Cause Leukoencephalopathy Syndrome



Information from Industry NSCLC Treatment Strategies- For 1st-line chemotherapy treatment, learn more about GEMZAR® (gemcitabine HCl for injection). For 2nd-line chemotherapy treatment, learn more about ALIMTA® (pemetrexed for injection). Visit theGEMZAR®/ALTIMA® InfoSite with Full Indication and Important Safety Information as well as GEMZAR P.I. and ALIMTA P.I. Other Product InfoSites »

NEW YORK (Reuters Health) Mar 02 - Genentech is advising physicians to discontinue the use of Avastin (bevacizumab), a monoclonal antibody that inhibits vascular endothelial growth factor, in patients who develop reversible posterior leukoencephalogpathy syndrome (RPLS), a brain-capillary leak syndrome, according to a letter published in the March 2nd issue of The New England Journal of Medicine.

Dr. Hal Barron of Genentech responded to two letters, also published in NEJM, that describe the development of RPLS in two patients with metastatic renal cancer, who also had hypertension, after they were treated with bevacizumab.

The company is also updating package inserts in Avastin in the U.S. to include RPLS syndrome. Its corporate partner Roche is taking similar actions outside the United States, Dr. Barron said.

In one letter, Dr. Peter Glusker and colleagues at Sanford University Medical Center believe the syndrome was attributable to Avastin "Because of the increasing use of this agent, clinicians should be aware of this potential association," they point out.

The physicians describe a 59-year-old woman who received seven infusions of bevacizumab at 2-week intervals for metastatic renal cancer, during which time her blood pressure remained within her usual range at about 100/70 mm Hg. Eight days after the last infusion, she was admitted to an emergency room with severe lethargy. While the physical examination was essentially normal, her blood pressure was 168/88 mm Hg.

"Laboratory assessment was remarkable only for a white-cell count of 14,000 per cubic millimeter; urinalysis showed more than 100 white cells per high-power field and a moderate number of bacteria." Neurologic examination on the first hospital day revealed cortical blindness and extensor plantar responses.

Magnetic resonance imaging (MRI) of the brain showed nonenhancing extensive leukoencaphalopathy in the subcortical (distal vasculature) distribution. The women had a normal brain MRI less than 2 months earlier.

The patient made a rapid recovery, despite having a small, hemorrhagic stroke.

Dr. Glusker's group said they were aware of at least 82 reports in the literature of RPLS in association with chemotherapy and immunosuppressive treatments.

Reported adverse effects of bevacizumab include hemorrhagic stroke, arterial thrombotic events, hypertension and the nephrotic syndrome.

"Since bevacizumab has a 20-day half-life, we believe this patient's reversible posterior leukoencephalopathy is attributable to bevacizumab," they added. "We speculate that this may have resulted from effects of this VEGF inhibitor on the blood-brain barrier. Because of the increasing use of this agent, clinicians should be aware of this potential association."

In the second letter, Dr. Cevher Ozcan and associates from the Medical College of Wisconsin report the case of a 52-year-old woman with hypertension and metastatic rectal adenocarcinoma who had three cycles of chemotherapy with fluorouracil, leucovorin and oxaliplatin.

She presented with acute bilateral loss of vision, headache and confusion 16 hours after her first dose of bevacizumab, which was administered with the fourth cycle of the chemotherapy regimen.

Her clinical presentation and imaging findings "were characteristic of RPLS," the physicians said. "Bevacizumab-based combination chemotherapy is associated with a risk of grade 3 hypertension in up to 16% of patients, possibly secondary to vasospasm," they write. "We speculate that bevacizumab may have induced vasospasm, which coupled with hypertension in our patient, led to RPLS.

"We suggest that RPLS is an important consideration in patients with poorly controlled hypertension who are treated with VEGF inhibitors," Dr. Ozcan's group continues.

"Clinicians should be aware of this potential complication and control blood pressure strictly during and after the bevacizumab infusion. Controlling hypertension and discontinuing the offending agent appear to help reverse the complication."

"The letters from Dr. Glusker and colleagues and Dr. Ozcan and colleagues provide valuable information about a very rare syndrome," Dr. Barron writes.

"We agree that the two patients reported meet the clinical criteria for RPLS. At this time we are reviewing the global safety database to look for cases with clinical signs and symptoms associated with RPLS and are investigating one additional case."

N Engl J Med 2006;354:980-981.


Click HERE to return to brain tumor news headlines


Home | Brain Tumor Guide | FAQs | Find A Treatment
Noteworthy Treatments | News | Virtual Trial | Videos | Novocure Optune® | Newsletter
Donations | Brain Tumor Centers | Survivor Stories | Temodar®
Fundraising For Research | Unsubscribe | Contact Us

Copyright (c) 1993 - 2019 by:
The Musella Foundation For Brain Tumor Research & Information, Inc
1100 Peninsula Blvd
Hewlett, NY 11557
888-295-4740